Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 189, NWS Kansas City, MO

July 25, 2002Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 25, 2002, 7:37 PM CDT for Atchison County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2002, 7:37 PM CDT (00:37 UTC)
Expired
Jul 25, 2002, 8:30 PM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Atchison County, KS

The radar

The Topeka radar (KTWX), 107 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2963 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS53 KEAX 260037
SVRMCI
KSC005-260130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHEAST KANSAS

* UNTIL 830 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ARRINGTON...OR 8 MILES EAST OF HOLTON...AND
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EFFINGHAM BY 750 PM CDT
   LANCASTER KS BY 800 PM CDT
   CUMMINGS BY 810 PM CDT
   ATCHISON BY 820 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3964 9511 3959 9506 3956 9512 3943 9503
          3942 9556 3964 9555

CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:05 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 25, 3:05 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 PM CDT THU JUL 25 2002

MAIN FORECAST CONCERNS ARE WITH CHANCES OF THUNDERSTORMS IN NORTHERN
PART OF FORECAST AREA THE NEXT FEW DAYS...AND THE HEAT ACROSS ENTIRE
FORECAST AREA.

THROUGH SUNDAY...FRONTAL BOUNDARY WILL HANG NEAR THE NORTHERN PART
OF FORECAST AREA. UPPER FLOW WILL BE BRINGING A SERIES OF SHORT WAVE
ACROSS NEBRASKA AND IOWA...WITH MCS DEVELOPMENT POSSIBLE. SOME OF
THIS ACTIVITY MAY AFFECT NORTHERN MISSOURI AT TIMES. CURRENT
THINKING IS THAT ACTIVITY WILL NOT MAKE IT AS FAR SOUTH AS
INTERSTATE 70. OUTFLOW FROM STORMS WILL MAKE TEMPERATURE FORECASTS
TRICKY...BUT SOUTHERN HALF OF AREA FOR SURE WILL STAY IN THE HOT AND
MUGGY AIRMASS ON INTO THE WEEKEND. 850 TEMPS WOULD INDICATE THE
WARMEST AIR WILL BE IN EAST CENTRAL KANSAS AND WEST CENTRAL
MISSOURI. WILL GO AHEAD WITH AN ADVISORY FOR THERE ON FRIDAY. WITH
THE TEST OF THE SUBSTITUTE MODELS AT 12Z THIS MORNING...HAVE ENOUGH
DOUBT ABOUT THE FORECAST TO NOT EXTEND THE HEAT ADVISORY INTO THE
WEEKEND AT THIS TIME. WILL LET LATER SHIFTS HANDLE THAT WHEN WE GET
TO OUR NORMAL MODEL RUNS AT 00Z.

PC

118 PM...
IN THE EXTENDED...THE MAIN FORECAST CONCERN IS WITH THUNDERSTORM
CHANCES ON SUNDAY NIGHT INTO TUESDAY. TWO POTENTIAL WEATHER MAKERS
ARE FORECAST...THE FIRST INVOLVING A COUPLE OF WEAK IMPULSES
EMBEDDED IN THE BASE OF AN UPPER TROUGH PROGGED TO BE CENTERED OVER
SOUTHERN CANADA...AND THE SECOND BEING AN ADVANCING SURFACE FRONT.
EXPECT THE BEST CHANCE FOR THUNDERSTORM ACTIVITY TO BE ON SUNDAY
NIGHT IN THE NORTHERN COUNTY WARNING AREA...SPREADING ACROSS THE
ENTIRE AREA ON MONDAY. HAVE REMOVED THUNDERSTORMS FROM TUESDAY...AS
THE SURFACE FRONT/IMPULSES SHOULD BE FAR ENOUGH REMOVED FROM THE
AREA TO NOT INITIATE CONVECTION. AFTER THE FRONTAL
PASSAGE...SLIGHTLY LESS HUMID AIR SHOULD BE PRESENT ON WEDNESDAY AND
THURSDAY.

LS

1130 AM...
WILL DO A SHORT TERM REVISION TO ZONES FOR CHANCES OF PRECIPITATION
THIS AFTERNOON AND TONIGHT...TEMPERATURES THIS AFTERNOON AND WINDS.
WILL BE WATCHING REMNANTS OF MORNING CONVECTION FOR POTENTIAL
BOUNDARIES TO REFIRE ALONG.  ALSO CONCERNED WITH THETA E ADECTION
INTO NORTHWEST PART OF FORECAST AREA EARLY THIS AFTERNOON AS A
POTENTIAL AREA FOR REDEVELOPMENT TODAY. BETTER THETA E ADVECTION
SETS UP LATER THIS AFTERNOON TO OUR WEST...WHICH MAY INITIATE STORMS
THAT COULD ROLL IN OVERNIGHT.

PC

518 AM...
MAIN FORECAST CONCERN IS TEMPS FRIDAY THROUGH SUNDAY AND PRECIP
CHANCES THROUGH FRIDAY. MCS MOVING ACROSS EASTERN NEBRASKA AND
WESTERN IOWA CONTINUES TO MAKE ITS WAY INTO NORTHERN MISSOURI. DO
NOT EXPECT PRECIP TO MAKE IT VERY FAR SOUTH...HOWEVER OUTFLOW
BOUNDARY SHOULD BE WELL INTO THE FORECAST AREA. WILL CONTINUE POPS
THIS MORNING ACROSS THE NORTH AND NORTHEAST. OUTFLOW BOUNDARY MAY
FOCUS ADDITIONAL ACTIVITY THIS AFTERNOON...ESPECIALLY IN THE
NORTHEAST. HAVE THEREFORE LEFT POPS IN FOR THAT AREA THIS AFTERNOON
AND EVENING.

850MB TEMPERATURES CONTINUE TO INCREASE TODAY AND TOMORROW...FROM
19C TO CLOSE TO 24C. HAVE THEREFORE INCREASED EXPECTED HIGHS TODAY
INTO THE MID AND UPPER 90S ACROSS THE WEST. KEPT HIGHS AROUND 90 IN
THE EAST.

FORECAST AREA IS ON THE EDGE OF NORTHWESTERLY FLOW. HOT AND HUMID
CONDITIONS AND LINGERING BOUNDARIES COULD SPARK ADDITIONAL SHOWERS
AND THUNDERSTORMS DURING THE DAY FRIDAY. NEXT GOOD SHORTWAVE IS
PROGGED TO AFFECT THE REGION LATE FRIDAY. HAVE LEFT LOW POPS IN
ACROSS THE NORTH THROUGH FRIDAY NIGHT. IT WILL BE A LITTLE HARDER TO
GET PRECIP IN THE SOUTH.

SURFACE TEMPS CONTINUE TO WARM FRIDAY...AND STAY HOT THROUGH SUNDAY.
WILL CONTINUE TO HIGHLIGHT HIGH TEMPS AND HEAT INDICES FOR FRIDAY
THROUGH SUNDAY. NEXT SHIFT WILL HAVE TO WATCH FOR POSSIBLE HEAT
ADVISORY.

NRR

.EAX...
KS...HEAT ADVISORY FOR FRIDAY FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...HEAT ADVISORY FOR FRIDAY FOR ZONES
MOZ011>013...MOZ020>022...MOZ028>030...MOZ037>038...MOZ043>044...MOZ0
53>054.

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.